Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 26, NWS Amarillo, TX

June 15, 2023Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 15, 2023, 4:18 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 4:18 PM CDT (21:18 UTC)
Expired
Jun 15, 2023, 4:34 PM CDT
In force
16 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:34 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WFUS54 KAMA 152118
TORAMA
OKC007-139-152215-
/O.NEW.KAMA.TO.W.0026.230615T2118Z-230615T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
418 PM CDT Thu Jun 15 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Western Beaver County in the Panhandle of Oklahoma...
  Northeastern Texas County in the Panhandle of Oklahoma...

* Until 515 PM CDT.
    
* At 418 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Adams, or 20 miles south of Liberal, moving
  northeast at 20 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Beaver, Elmwood, Baker, Adams, Boyd, Turpin, Floris and Balko. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3658 10041 3665 10109 3692 10119 3700 10090
      3700 10058
TIME...MOT...LOC 2118Z 245DEG 18KT 3676 10105 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

LG
2 follow-up statements
029 
WWUS54 KAMA 152124
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
424 PM CDT Thu Jun 15 2023

OKC007-139-152215-
/O.CON.KAMA.TO.W.0026.000000T0000Z-230615T2215Z/
Beaver OK-Texas OK-
424 PM CDT Thu Jun 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WESTERN
BEAVER AND NORTHEASTERN TEXAS COUNTIES...
        
At 423 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Adams, or 20 miles south of Liberal,
moving east at 25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Beaver, Elmwood, Baker, Adams, Boyd, Turpin, Floris and Balko. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3658 10041 3665 10109 3692 10119 3700 10090
      3700 10058
TIME...MOT...LOC 2123Z 262DEG 24KT 3675 10097 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN

$$

LG
491 
WWUS54 KAMA 152134
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
434 PM CDT Thu Jun 15 2023

OKC007-139-152144-
/O.CAN.KAMA.TO.W.0026.000000T0000Z-230615T2215Z/
Beaver OK-Texas OK-
434 PM CDT Thu Jun 15 2023

...THE TORNADO WARNING FOR WESTERN BEAVER AND NORTHEASTERN TEXAS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

Remember, a Severe Thunderstorm Warning still remains in effect for
Texas and Beaver Counties

LAT...LON 3658 10041 3665 10109 3692 10119 3700 10090
      3700 10058
TIME...MOT...LOC 2133Z 245DEG 18KT 3677 10091 

$$

LG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 1:59 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 1:59 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
159 PM CDT Thu Jun 15 2023

...New LONG TERM...

.MESOSCALE UPDATE FOR LAGEE HAIL, DAMAGING WINDS, TORNADOES, AND
FLASH FLOODING

... Issued at 138 PM CDT Thu Jun 15 2023

* Synoptic Overview: Upper level short wave was nearing Texline
moving northeast. Surface trough extended from just southwest of
Springfield CO to SILVERTON TX.  Surface low was just west of
Springfield.

* Mesoscale: Mid 60's to lower 70's degree dew points continue to
  advect north northwestward ahead of the surface trough.
  Agitated cumulus has developed over the central and eastern
  Oklahoma Panhandle and the eastern Texas Panhandle where CAPE
  values are around 4000 j/kg. Effective bulk shear was 40 to 50
  kts in the northeast with 55 to 60 kts in the southeast Texas
  Panhandle. Low level directional shear is greatest in the
  northeast to the east of the approaching surface low and upper
  level short wave.

* Threats: Large hail in excess of 4" in diameter will be possible.
Damaging winds of 70 to 80 mph.  A tornado or two will also be
possible.

* Timing & Location: Thunderstorms have already started in southwest
Kansas.  More storms could develop southward along and ahead of the
surface from from Texas County southward to near Goodnight.

* Summary: Discrete thunderstorms are expected to develop over the
central or eastern Oklahoma Panhandle and northeast Texas Panhandle
by 3 pm.  These storms are expected to move east and more storms
could develop further to the south in the east-central Texas
Panhandle north of interstate 40.  The main threats initially are
expected to be large hail, damaging winds, and tornadoes.  The
storms are then expected to form more into a line as it approaches
the western Oklahoma state line.  Winds and large hail would be more
of a threat if they from into a line. Flash flooding will be a
threat with all of the storms as they will be efficient rain
producers.

&&

.SHORT TERM ...
(This evening through Friday night)
Issued at 138 PM CDT Thu Jun 15 2023

For more details on today's severe weather risk, refer to the
Mesoscale Discussion above.

Severe weather appears possible again tomorrow evening into the
overnight hours for the northern combined Panhandles as a
shortwave trough lifts into Kansas. Post frontal regime may
transition to return flow through the day with lee cyclogenesis
occurring in NE New Mexico. As the sfc low develops and moves to
the southeast, a cold front will push into the OK Panhandle late
Friday evening. Storms could develop after 00z in an environment
with favorable deep layer shear, moisture, and instability as lift
from the low arrives. This will present the opportunity for a
severe storm or two in the western OK Panhandle initially, with
the risk translating towards the eastern OK Panhandle through the
night. Damaging winds, large hail, and a brief tornado or two will
all be possible, especially with initial convection over the west
and central OK Panhandle. Deep moisture content will also be in
place with PWATs near or above 1.00", so flash flooding from
heavy downpours will also be a hazard to be aware of. The chance
for storms and severe weather will diminish by Saturday morning.
Daytime highs will be in the 80s to low 90s today through tomorrow
with overnight lows in the 50s and 60s.

Harrel

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 158 PM CDT Thu Jun 15 2023

Another day of active weather to follow Saturday with the short-
wave trough expected to eject off the Front Range and dig south
over the Panhandles. With the passage, another boundary looks to
form and bring chances of thunderstorms through the afternoon and
late evening. Most models are in agreement that initiation of
these storms will likely occur in the eastern portions of the
Panhandles with some storms carrying in from the northern states.
The only exception being the GFS that is still running the trough
a bit too fast out the region and have more storms starting in
East Oklahoma. However, last deterministic runs have seem to
caught on and slowed the system down more. Regardless, any storm
that develops over the area will produce a concern for severe
weather. Latest runs continue to show good instability with
dewpoints in the 50s and 60s across the eastern Panhandles.
Combining these factors with wind shear greater than 40 knots
aloft will see large hail once again become the primary threat.
However, tornadoes and damaging winds can not be fully ruled out
either.

Beyond Saturday, the ridge pattern looks to strength with the
closed high over Mexico shifting further north into southern
Texas. This should give us a brief stint of dry weather clear into
Tuesday with a warming trend that could see triple digits in our
southern most locations by Monday. Look for activity to
potentially return by the mid-week as model see another short-wave
disturbance move in tandem with the exiting upper-level low
located in the Pacific Northwest.

11

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Jun 15 2023

Conditions should remain VFR at AMA throughout the period, with
less certainty existing at KGUY and KDHT. Scattered low clouds are
already in place over KGUY and could linger for the rest of the
afternoon. Storms could potentially impact KGUY this afternoon
between 21-00z, so have included a TEMPO group during this time
frame when confidence is highest. Storms could be close to KDHT
around 20-23z, but confidence is too low to include any mentions
at this time. Otherwise winds will be veering around the dial
through the period with gusts up to 25-30kts possible this
afternoon, decreasing to about 10kts or less overnight into
tomorrow.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  86  60  90 /   0   0   0   0
Beaver OK                  58  83  60  85 /  40   0  30  10
Boise City OK              55  81  55  79 /  10  10  30  10
Borger TX                  60  87  63  91 /  10   0  10   0
Boys Ranch TX              57  87  59  90 /   0   0  10   0
Canyon TX                  58  88  60  91 /   0   0   0   0
Clarendon TX               60  87  62  90 /  10   0   0   0
Dalhart TX                 55  83  56  85 /   0   0  10  10
Guymon OK                  57  84  58  82 /  10   0  30  10
Hereford TX                58  90  60  93 /   0   0   0   0
Lipscomb TX                57  85  61  87 /  40   0  20  10
Pampa TX                   58  85  62  88 /  10   0  10   0
Shamrock TX                60  86  63  91 /  10   0  10  10
Wellington TX              61  88  64  93 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....11
AVIATION...38
Hazardous weather outlook, Jun 15, 2:05 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
205 PM CDT Thu Jun 15 2023

OKZ001>003-TXZ001>020-317-161100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
205 PM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across northern and eastern
sections of the combined Panhandles this afternoon and evening.
Some storms will likely become severe, with large hail, damaging
winds, and a few tornadoes the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon through Saturday
night, mainly across northern and eastern sections of the area.
Some storms may become severe with large hail and damaging winds
the primary hazards, especially over the Saturday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
this evening.

In the hours before

Special weather statement, Jun 15, 3:49 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
349 PM CDT Thu Jun 15 2023

OKZ002-003-152130-
Texas OK-Beaver OK-
349 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern Beaver
and eastern Texas Counties through 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Hooker, or 18 miles southwest of Liberal, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaver, Hooker, Tyrone, Forgan, Hardesty, Baker, Adams, Boyd, Mocane,
Turpin and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 10046 3656 10127 3699 10142 3700 10051
TIME...MOT...LOC 2049Z 239DEG 20KT 3692 10123

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jun 15, 4:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Thu Jun 15 2023

OKZ001-152145-
Cimarron OK-
411 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northeastern
Cimarron County through 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Campo, or 15 miles north of Boise City, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

&&

LAT...LON 3699 10203 3670 10203 3679 10267 3700 10261
TIME...MOT...LOC 2111Z 270DEG 16KT 3695 10251

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG
Local storm report, Jun 15, 4:15 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
415 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             1 S Hooker              36.85N 101.21W
06/15/2023  E2.50 inch       Texas              OK   Trained Spotter

            Estimated between 2 to 2.5 in hail.

&&

SS
Local storm report, Jun 15, 4:17 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Amarillo TX
417 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             5 E Optima              36.77N 101.26W
06/15/2023  E2.00 inch       Texas              OK   Public

            Public sent in an image.

&&

SS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:49 PM CDTSpecial Weather StatementAMABeaver41 min
Jun 15, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas93 min
Jun 15, 4:11 PM CDTSpecial Weather StatementAMACimarron34 min
Jun 15, 5:06 PM CDTTornado WarningAMABeaver54 min
Jun 15, 5:17 PM CDTTornado WarningAMABeaver17 min
Jun 15, 5:22 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver70 min
Jun 15, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver43 min

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.